North Dakota, 2011

Hail in North Dakota, July 28, 2011

July 28, 2011 · NWS BIS · 2 events in 1 county or zone

A strong thunderstorm over Ward County in north central North Dakota produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A strong thunderstorm over Ward County in north central North Dakota produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 28, 10:07 AM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 28, 10:07 AM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1107 AM CDT THU JUL 28 2011

.UPDATE...
INCREASED POP CHANCES.

&&

.DISCUSSION...
INCREASED POP CHANCES A CATEGORY OVER PORTIONS OF WESTERN AND
CENTRAL NORTH DAKOTA...ESPECIALLY ALONG THE I-94 CORRIDOR. ALSO
LOWERED TEMPERATURES ANOTHER COUPLE OF DEGREES.

&&

.AVIATION...
THUNDERSTORMS MOVING EAST NORTHEAST THROUGH
NORTHWESTERN SOUTH DAKOTA AND EASTERN MONTANA THIS MORNING ARE
FORECAST TO PUSH ACROSS NORTH DAKOTA LATE MORNING INTO EARLY
AFTERNOON. STORMS WILL FIRST NEAR KDIK AROUND 14Z...THEN KISN
AROUND 15Z...KBIS AROUND 17Z...AND FINALLY KMOT AND KJMS AROUND
18Z THURSDAY. THUNDERSTORMS ARE FORECAST TO BE IN THE VICINITY OF
AERODROMES FOR ONLY A FEW HOURS. OTHERWISE...VFR CONDITIONS ARE
FORECAST THROUGH 12Z FRIDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HW
LONG TERM....JV
AVIATION...HW
Hazardous weather outlook, Jul 28, 3:14 AM CST, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
414 AM CDT THU JUL 28 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-291000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
414 AM CDT THU JUL 28 2011 /314 AM MDT THU JUL 28 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF
WESTERN AND CENTRAL NORTH DAKOTA TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS EASTERN MONTANA AND
FAR WESTERN NORTH DAKOTA FRIDAY AFTERNOON...AND PROGRESS EAST INTO
THE EVENING AND NIGHT. A FEW OF THESE STORMS MAY BE STRONG TO
SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY
THREATS.

THUNDERSTORMS RETURN TO THE FORECAST ACROSS MUCH OF WESTERN AND
CENTRAL NORTH DAKOTA SUNDAY NIGHT INTO MONDAY AND AGAIN WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON FRIDAY.

AYD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Ward

When
July 28, 1:20 PM CST to 1:25 PM CST
Where
Ward County, 0.83 mi SSW of Berthold
Measured
0.88 in hail
Reported by
Public
Coordinates
48.310, -101.740

Hail, Ward

When
July 28, 1:28 PM CST to 1:32 PM CST
Where
Ward County, Burlington
Measured
0.75 in hail
Reported by
Public
Coordinates
48.280, -101.420

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331856, 331857.